Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 253, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2001, 7:15 PM CDT for Buena Vista County, Cherokee County, Clay County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 7:15 PM CDT (00:15 UTC)
- Expired
- Jun 18, 2001, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 149 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:16 PM CDT | Hail 0.75 | Holstein, IA | |
| Jun 18, 7:19 PM CDT | Hail 0.88 | Oto, IA | |
| Jun 18, 7:27 PM CDT | Hail 0.75 | Sioux Rapids, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2637 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 190016
SVRFSD
IAC021-035-041-093-193-190100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT MON JUN 18 2001
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUENA VISTA COUNTY IN NORTHWEST IOWA
SOUTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA
SOUTHEASTERN CLAY COUNTY IN NORTHWEST IOWA
IDA COUNTY IN NORTHWEST IOWA
EASTERN WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 800 PM CDT
* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM GREENVILLE TO 5 MILES SOUTH OF
ANTHON...OR FROM 10 MILES SOUTH OF SPENCER TO 20 MILES WEST OF IDA
GROVE...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SIOUX RAPIDS AROUND 720 PM CDT
ALTA...HOLSTEIN AROUND 725 PM CDT
WEBB AROUND 735 PM CDT
BATTLE CREEK...GALVA...TRUESDALE AROUND 740 PM CDT
MARATHON...STORM LAKE...IDA GROVE AROUND 745 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4310 9518 4268 9561 4228 9605 4228 9538
4255 9540 4263 9504 4299 9492What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 18, 3:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON JUN 18 2001 CDFNT MOVG THRU JAMES RVR VALLEY AND WL CONT TO TRACK SEWD ACRS CWA THIS EVE. TRW POPPING UP JUST BEHIND FNT OVR NCNTRL SD AS COOLER AIR ALOFT MOVES IN AND BREAKS CAP. THESE TRW ASSOCD WITH S/W MOVG ACRS ND AND MAY CLIP NRN CWA ERLY THIS EVE. BETTER INSTABIL ACRS FAR SERN CWA THIS EVE WITH BEST POT FOR SVR WX SE OF A MWM-YKN LINE. STG CAP IN PLACE...BUT ALL MODELS INDICATE CAP WL BREAK THIS EVE. DIRECTION SHEAR NOT TOO IMPRESSIVE BUT AS CAP BREAKS WUD EXPECT SCT TRW WILL FIRE UP ALONG SFC FNT LATE THIS AFTN OR EVE. MAIN SVR THREAT WL PBLY BE LARGE HAIL AND GUSTY WINDS. WL KEEP MENTION OF SVR OVR SERN CWA THIS EVE. COOLER AIR WL MOVE IN FAIRLY QUICKLY TONITE BEHIND FNT WITH INTIT SURGE OF 15 TO 30 MPH NW SFC WNDS AND THEN DROP OFF AFTER MIDNIGHT. ON TUES...HIGH PRES WL PRODCE LOWER DPS AND HIGHS WL BE 10 TO 15 DEG COOLER THAN TODAY. ANOTHER S/W WL DROP SEWD ACRS CWA WED AFTN AND EVE AND WITH COLD AIR ALOFT...AIRMASS SHUD DESTABILIZE ENUF TO PRODUCE SCT AFTN AND EVE TRW. LOW TOP CONVECTION WITH POT FOR SOME HAIL...WITH BEST CHC ACRS SW MN. IN THE EFP...INIT WL START OFF COOL BUT WILL WARM INTO THE WEEKED AS RIDGE ALOFT BUILD OVR THE ROCKIES. LOOKS LIKE PATTERN WILL EVOLVE INTO RIDGE RIDING NOCTURNAL TRWS SAT THRU MON ESPEC ERN AND NRN CWA ON NOSE OF MID LEVEL CAP. LLJ WL DEVELOP EACH NIGHT TO AID IN TRW FORMATION. SO WL MENTION CHC OF TRW AT NIGHT MOST OF CWA. SWRN CWA WL LIKELY BE CAPPED SO WL LEAVE DRY AFTER SAT. .FSD...NONE D
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:09 PM CDT | Tornado Warning | FSD | Woodbury | 36 min |
| Jun 18, 7:15 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 45 min |
| Jun 18, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.